Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 300, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 1, 2017, 10:03 PM MDT for Chaves County, Roosevelt County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2017, 10:03 PM MDT (04:03 UTC)
- Expired
- Jul 1, 2017, 10:45 PM MDT
- In force
- 42 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Chaves County, NM, Roosevelt County, NM
The radar
The Cannon AFB radar (KFDX), 116 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1113 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 2226 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
352
WUUS55 KABQ 020403
SVRABQ
NMC005-041-020445-
/O.NEW.KABQ.SV.W.0300.170702T0403Z-170702T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
1003 PM MDT SAT JUL 1 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southern Roosevelt County in east central New Mexico...
Northeastern Chaves County in southeastern New Mexico...
* Until 1045 PM MDT.
* At 1003 PM MDT, severe thunderstorms were located along a line
extending from Dora to 11 miles northwest of Caprock, moving
southeast at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Elida, Dora, Causey, Milnesand, Kenna, Lingo and Pep.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
&&
LAT...LON 3357 10372 3340 10372 3339 10376 3326 10377
3355 10401 3414 10365 3387 10305 3357 10305
TIME...MOT...LOC 0403Z 319DEG 31KT 3395 10334 3354 10383
HAIL...1.00IN
WIND...70MPH
$$
502 follow-up statements
470
WWUS55 KABQ 020417
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
1017 PM MDT SAT JUL 1 2017
NMC005-041-020445-
/O.CON.KABQ.SV.W.0300.000000T0000Z-170702T0445Z/
Roosevelt-Chaves-
1017 PM MDT SAT JUL 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR SOUTHEASTERN ROOSEVELT AND EAST CENTRAL CHAVES COUNTIES...
At 1017 PM MDT, severe thunderstorms were located along a line
extending from near Causey to 6 miles north of Caprock, moving
southeast at 40 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Dora, Causey, Milnesand, Lingo and Pep.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3357 10372 3340 10372 3339 10376 3326 10377
3347 10395 3400 10344 3387 10305 3357 10305
TIME...MOT...LOC 0417Z 314DEG 36KT 3385 10317 3347 10375
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...70MPH
$$
50756
WWUS55 KABQ 020437
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
1037 PM MDT SAT JUL 1 2017
NMC005-041-020447-
/O.EXP.KABQ.SV.W.0300.000000T0000Z-170702T0445Z/
Roosevelt-Chaves-
1037 PM MDT SAT JUL 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROOSEVELT AND
EAST CENTRAL CHAVES COUNTIES WILL EXPIRE AT 1045 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
LAT...LON 3357 10372 3340 10372 3339 10376 3326 10377
3347 10395 3400 10344 3387 10305 3357 10305
TIME...MOT...LOC 0437Z 319DEG 31KT 3375 10307 3337 10365
$$
50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 5:44 PM MDT, 4 hours 19 minutes earlier.
Area forecast discussion, Jul 1, 5:44 PM MDT, 4 hours 19 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 544 PM MDT Sat Jul 1 2017 .AVIATION... 00Z TAF CYCLE Showers and thunderstorms expected to continue through this evening across central and eastern areas, perhaps lasting past midnight on the eastern plains. Some strong to severe storms will continue to be possible with large hail, gusty downburst winds, and heavy downpours temporarily dropping ceilings/visibility to MVFR. A TEMPO group for either SHRA or TSRA for a couple of hours this evening in all TAFs except KGUP and KFMN. Confidence is low that widespread low stratus clouds will develop overnight, but isolated spots are possible especially in the east. Showers and thunderstorms expected again Sunday afternoon, mainly south of I-40 and east of I-25. CHJ && .PREV DISCUSSION...339 PM MDT Sat Jul 1 2017... .SYNOPSIS... A moist and unstable air mass will support scattered to numerous thunderstorms east of the Rio Grande Valley through late evening including another round of severe storms, especially on the eastern plains. Going into Sunday and Independence Day, drier air and strengthening high pressure aloft will lead to fewer storms with the more favored areas east of the central mountain chain as well as the southwest high terrain. Strong high pressure aloft is then expected to center over the Four Corners region by Wednesday and remain just north of the state through the end of next week. && .DISCUSSION... Deep, moist convection as far west as the southeast slopes of the Chuskas as of early afternoon, with several impressive updrafts already evident along and just east of the Divide as well as along the Sangres and immediate east slopes. Last night's easterly push was perhaps a bit more robust than what models indicated. In any event, atmosphere is primed to support another round of isolated/scattered severe storms east of the Divide and especially east of the RGV as the afternoon progresses and well into the evening with severe impacts likely for areas that were devastated by damaging hail/70+ mph winds less than 24 hours ago. Uncapped mixed layer CAPE values generally 2000-3000 J/kg across the east and generally 1000-1500 J/kg between the Divide and central valley corridor. Mid- level westerlies are not quite as strong as they were 24 hours ago but even so effective bulk shear sufficient to support rotating updrafts/large hail with high likelihood of large, severe clusters organizing on the high plains as cold pool dynamics come into play during the evening. Storm motions should be slightly slower than Friday PM and if the latest HRRR shows most severe threat ending by 11pm. Not much change to previous thinking or forecast going into the first week of July. 500mb ridge centered along the Borderland with broad westerly flow in place. Models suggest a weak shortwave dropping southeast out of the Colorado Rockies Sunday afternoon/evening that may boost coverage for NC/NE areas going into the second half of Sunday. 500mb Four Corners high then begins process of strengthening and shift northward Monday/Tuesday eventually shifting just north of the state by mid/late week. An extended period of northeast to southwest or east to west flow aloft anticipated. kj && .FIRE WEATHER... Scattered to numerous showers and thunderstorms are taking shape over northern New Mexico, and look to be gradually blossoming over central parts of the state as well. An active evening of storms is expected as this activity rolls eastward into the plains with some cells producing hefty downpours, large hail, and gusty outflow winds. Overall, prevailing winds have been trying to veer mostly southerly with a bit of a convergent line hovering near or just west of the Continental Divide: drier south southwest winds to the west of this line with more moist south southeast winds on the east. This has been a focus for storms early this afternoon, but they should fill in east of it as the afternoon and evening wears on. Lowest humidity is found west of this convergent line in far western zones of NM where RH has dropped to less than 15 percent. After storms settle and move out of NM tonight, excellent RH recovery is expected to grace the eastern half of the state while the far western zones observe poor RH recoveries. Into Sunday, high pressure will start to jog northward with surface winds responding by turning more westerly. This will dry out the dewpoints some, not enough to fully eliminate storm potential, but coverage will certainly dwindle compared to today. Some dry storms will also be possible, especially in the west central to southwestern mountain zones. Prevailing wind speeds will be light to moderate Sunday afternoon, but any storm outflows (especially drier storms) will be capable of hurling out very strong gusts. RH will range from less than 10 percent in the far west up toward 25 percent in the far eastern zones while temperatures climb back up to, if not slightly above average. Instability will be prevalent with high Haines indices of 5 to 6 across the forecast area. Through next week high pressure will continue to build northward over the Rockies. Through this time, low layer moisture will be attempting to slosh farther west into NM. It should inch westward each day, encompassing much of the east by mid week when a couple of back door fronts aid. Some diffuse mid to upper level subtropical moisture will also attempt to come over the southwestern mountains, keeping a low chance for storms going. 52 && .AVIATION... 18Z TAF CYCLE Active shower and thunderstorm pattern is expected across northern and central New Mexico today and this evening. The focus would seem to be along the central mountain chain initially before storms roll eastward into the plains this evening. Secondarily storms should also develop over portions of the Continental Divide and toward the Jemez mountains. Some strong to severe storms will be possible with large hail, gusty downburst winds, and heavy downpours temporarily dropping ceilings/visibility. Confidence is low that widespread low stratus clouds will develop overnight, but some isolated spots are possible. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 1, 4:58 AM MDT, 17 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 458 AM MDT Sat Jul 1 2017 NMZ501>540-021100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 458 AM MDT Sat Jul 1 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms along the east slopes of the central mountains extending eastward across the eastern plains this afternoon and evening. The main threat will be strong winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. However...weather can change very rapidly. Always use the latest forecasts...watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required across the east due to the potential of severe weather this afternoon into this evening. 50
In the hours before
Special weather statement, Jul 1, 7:48 PM MDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service Albuquerque NM 748 PM MDT SAT JUL 1 2017 NMZ533-534-537-020215- Guadalupe County-Quay County-De Baca County- 748 PM MDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE BACA... SOUTHWESTERN QUAY AND EAST CENTRAL GUADALUPE COUNTIES UNTIL 815 PM MDT... At 747 PM MDT, Doppler radar was tracking a strong outflow boundary from a thunderstorm 10 miles northeast of Sumner Lake State Park, or 17 miles north of Fort Sumner, moving south at 30 mph. Wind gusts of 50 to 55 mph will be possible as this boundary passes. Locations impacted include... Fort Sumner. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3478 10439 3484 10413 3448 10397 3440 10434 TIME...MOT...LOC 0147Z 346DEG 25KT 3473 10427 34
Special weather statement, Jul 1, 8:20 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
820 PM MDT SAT JUL 1 2017
NMZ534-020245-
Quay County-
820 PM MDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY COUNTY UNTIL
845 PM MDT...
At 820 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Nara Visa, moving northeast at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Nara Visa.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3530 10324 3551 10338 3552 10338 3567 10304
3538 10304
TIME...MOT...LOC 0220Z 237DEG 9KT 3548 10311
34Special weather statement, Jul 1, 8:31 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
831 PM MDT SAT JUL 1 2017
NMZ534>537-020300-
Roosevelt County-Curry County-Quay County-De Baca County-
831 PM MDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...
NORTHEASTERN DE BACA...SOUTHERN QUAY AND CURRY COUNTIES UNTIL 900 PM
MDT...
At 831 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of San Jon to 6 miles east of
Ragland to 8 miles west of House. Movement was southeast at 50 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Clovis, Melrose, San Jon, Grady, House, Saint Vrain, Ranchvale,
Taiban, Tolar and Broadview.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3455 10307 3430 10351 3424 10403 3465 10421
3481 10370 3510 10340 3506 10304 3458 10304
TIME...MOT...LOC 0231Z 283DEG 52KT 3503 10338 3480 10363 3466 10406
34Special weather statement, Jul 1, 8:37 PM MDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Albuquerque NM 837 PM MDT SAT JUL 1 2017 NMZ537>539-020300- Eastern Lincoln County-Chaves County Plains-De Baca County- 837 PM MDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN... SOUTHWESTERN DE BACA AND NORTH CENTRAL CHAVES COUNTIES UNTIL 900 PM MDT... At 837 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles west of Mesa, or 40 miles southeast of Corona, moving southeast at 55 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Mesa. This includes Highway 285 between Mile Markers 129 and 165. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3393 10514 3417 10474 3387 10429 3346 10483 TIME...MOT...LOC 0237Z 318DEG 48KT 3394 10500 34
Special weather statement, Jul 1, 8:38 PM MDT, 1 hour 25 minutes before
Special Weather Statement National Weather Service Albuquerque NM 838 PM MDT SAT JUL 1 2017 NMZ535-536-020315- Roosevelt County-Curry County- 838 PM MDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROOSEVELT AND SOUTHEASTERN CURRY COUNTIES UNTIL 915 PM MDT... At 838 PM MDT, Doppler radar was tracking a strong thunderstorm near Oasis State Park, or 7 miles northwest of Portales, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Clovis, Portales, Floyd, Arch and Oasis State Park. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3417 10353 3430 10353 3441 10316 3410 10314 TIME...MOT...LOC 0238Z 274DEG 19KT 3426 10345 34
Special weather statement, Jul 1, 9:06 PM MDT, 57 minutes before
Special Weather Statement National Weather Service Albuquerque NM 906 PM MDT SAT JUL 1 2017 NMZ536>539-020345- Roosevelt County-Eastern Lincoln County-Chaves County Plains-De Baca County- 906 PM MDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN...SOUTHERN ROOSEVELT...SOUTHEASTERN DE BACA AND NORTHEASTERN CHAVES COUNTIES UNTIL 945 PM MDT... At 906 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 21 miles northwest of Kenna to 7 miles southwest of Mesa. Movement was east at 45 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Elida, Elkins, Pep, Mesa and Kenna. This includes Highway 285 between Mile Markers 124 and 160. && LAT...LON 3380 10322 3355 10479 3405 10501 3413 10387 TIME...MOT...LOC 0306Z 279DEG 39KT 3401 10408 3391 10477 50
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:03 PM MDT | Special Weather Statement | ABQ | Torrance | 27 min |
| Jul 1, 6:05 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 115 min |
| Jul 1, 6:05 PM MDT | Special Weather Statement | ABQ | 25 min | |
| Jul 1, 6:11 PM MDT | Special Weather Statement | ABQ | San Miguel | 19 min |
| Jul 1, 6:14 PM MDT | Special Weather Statement | ABQ | Santa Fe | 16 min |
| Jul 1, 6:22 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay, San Miguel | 38 min |
| Jul 1, 6:39 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 28 min |
| Jul 1, 6:58 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay, San Miguel | 47 min |
| Jul 1, 7:14 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel, Torrance | 91 min |
| Jul 1, 7:17 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 43 min |
| Jul 1, 7:44 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay, San Miguel | 46 min |
| Jul 1, 7:46 PM MDT | Special Weather Statement | ABQ | Quay | 29 min |
| Jul 1, 7:48 PM MDT | Special Weather Statement | ABQ | De Baca | 27 min |
| Jul 1, 7:57 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 35 min |
| Jul 1, 8:20 PM MDT | Special Weather Statement | ABQ | Quay | 25 min |
| Jul 1, 8:31 PM MDT | Special Weather Statement | ABQ | Curry | 29 min |
| Jul 1, 8:37 PM MDT | Special Weather Statement | ABQ | Chaves | 23 min |
| Jul 1, 8:38 PM MDT | Special Weather Statement | ABQ | Roosevelt | 37 min |
| Jul 1, 8:39 PM MDT | Areal Flood Advisory | ABQ | Quay | 96 min |
| Jul 1, 9:01 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 31 min |
| Jul 1, 9:06 PM MDT | Special Weather Statement | ABQ | 39 min | |
| Jul 1, 9:35 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 25 min |
| Jul 1, 9:46 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 44 min |
| Jul 1, 10:12 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 18 min |
| Jul 1, 10:41 PM MDT | Special Weather Statement | ABQ | Chaves | 34 min |
| Jul 1, 10:58 PM MDT | Special Weather Statement | ABQ | Chaves | 32 min |
| Jul 2, 1:59 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Jul 2, 2:05 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 19 min |
| Jul 2, 2:39 PM MDT | Special Weather Statement | ABQ | Union | 36 min |
| Jul 2, 2:52 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 38 min |
| Jul 2, 3:13 PM MDT | Special Weather Statement | ABQ | Union | 32 min |
| Jul 2, 3:24 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 29 min |
| Jul 2, 3:40 PM MDT | Special Weather Statement | ABQ | Union | 35 min |
| Jul 2, 4:06 PM MDT | Special Weather Statement | ABQ | Socorro | 24 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.